Skip to main content

Geometric topology of generalized 3-manifolds


In this paper, we describe the history and the present status of one of the main classical problems in low-dimensional geometric topology—the recognition of topological 3-manifolds in the class of all generalized 3-manifolds (i.e., ANR homology 3-manifolds). This problem naturally splits into the cell-like resolution problem for 3-manifolds by means of homology 3-manifolds and the general-position problem for topological 3-manifolds. We have also included some open problems.

This is a preview of subscription content, access via your institution.


  1. 1.

    R. H. Bing, “A decomposition of E 3 into points and tame arcs such that the decomposition space is topologically different from E 3,” Ann. Math. (2), 65, 484–500 (1957).

    Article  MathSciNet  Google Scholar 

  2. 2.

    M. V. Brahm, “Approximating maps of 2-manifolds with zero-dimensional nondegeneracy sets,” Topology Appl., 45, 25–38 (1992).

    MATH  Article  MathSciNet  Google Scholar 

  3. 3.

    M. G. Brin, Doctoral dissertation, Univ. of Wisconsin, Madison (1977).

    Google Scholar 

  4. 4.

    M. G. Brin, “Generalized 3-manifolds whose non-manifold set has neighborhoods bounded by tori,” Trans. Amer. Math. Soc., 264, 539–555 (1981).

    MATH  Article  MathSciNet  Google Scholar 

  5. 5.

    M. G. Brin and D. R. McMillan, Jr., “Generalized three-manifolds with zero-dimensional non-manifold set,” Pacific J. Math., 97, 29–58 (1981).

    MATH  MathSciNet  Google Scholar 

  6. 6.

    E. M. Brown, M. S. Brown, and C. D. Feustel, “On properly embedding planes in 3-manifolds,” Proc. Amer. Math. Soc., 55, 461–464 (1976).

    MATH  Article  MathSciNet  Google Scholar 

  7. 7.

    J. Bryant, S. Ferry, W. Mio, and S. Weinberger, “Topology of homology manifolds,” Ann. Math. (2), 143, 435–467 (1996).

    MATH  Article  MathSciNet  Google Scholar 

  8. 8.

    J. L. Bryant and R. C. Lacher, “Resolving acyclic images of three-manifolds,” Math. Proc. Cambridge Philos. Soc., 88, 311–319 (1980).

    MATH  MathSciNet  Article  Google Scholar 

  9. 9.

    J. W. Cannon, “The recognition problem: What is a topological manifold?” Bull. Amer. Math. Soc., 84, 832–866 (1978).

    MATH  Article  MathSciNet  Google Scholar 

  10. 10.

    A. Cavicchioli, “Imbeddings of polyhedra in 3-manifolds,” Ann. Mat. Pura Appl., 162, 157–177 (1992).

    Article  MathSciNet  Google Scholar 

  11. 11.

    A. Cavicchioli, F. Hegenbarth, and D. Repovš, “On the construction of 4k-dimensional generalized manifolds,” in: F. T. Farrell and W. Luck, eds., Proc. School ICTP “ High-Dimensional Manifold Topology” (Trieste, Italy, 21 May-8 June 2001 ), Vol. 2 (2003), pp. 103–124.

  12. 12.

    A. Cavicchioli, F. Hegenbarth, and D. Repovš, Topology of Cell-like Maps and Homology Manifolds (in preparation).

  13. 13.

    A. Cavicchioli and D. Repovš, “Peripheral acyclicity and homology manifolds,” Ann. Mat. Pura Appl., 172, 5–24 (1997).

    MATH  Article  MathSciNet  Google Scholar 

  14. 14.

    R. J. Daverman and D. Repovš, “A new 3-dimensional shrinking theorem,” Trans. Amer. Math. Soc., 315, 219–230 (1989).

    MATH  Article  MathSciNet  Google Scholar 

  15. 15.

    R. J. Daverman and D. Repovš, “General position properties which characterize 3-manifolds, ” Can. J. Math., 44, 234–251 (1992).

    MATH  Google Scholar 

  16. 16.

    R. J. Daverman and W. H. Row, “Cell-like 0-dimensional decompositions of S 3 are 4-manifold factors,” Trans. Amer. Math. Soc., 254, 217–236 (1979).

    MATH  Article  MathSciNet  Google Scholar 

  17. 17.

    R. J. Daverman and T. L. Thickstun, “The 3-manifold recognition problem,” Trans. Amer. Math. Soc., to appear.

  18. 18.

    R. D. Edwards, Approximating Certain Cell-Like Maps by Homeomorphisms, manuscript, UCLA, Los Angeles (1977).

    Google Scholar 

  19. 19.

    J. Hempel, 3-Manifolds, Princeton Univ. Press, Princeton (1986).

    Google Scholar 

  20. 20.

    H. W. Lambert and R. B. Sher, “Pointlike 0-dimensional decompositions of S 3,” Pacific J. Math., 24, 511–518 (1968).

    MATH  MathSciNet  Google Scholar 

  21. 21.

    V. A. Nicholson, “1-FLG complexes are tame in 3-manifolds,” General Topology Appl., 2, 277–285 (1972).

    Article  MathSciNet  Google Scholar 

  22. 22.

    F. S. Quinn, “An obstruction to the resolution of homology manifolds,” Michigan Math. J., 34, 285–291 (1987).

    MATH  Article  MathSciNet  Google Scholar 

  23. 23.

    D. Repovš, “Recognition problem for manifolds,” in: J. Krasinkiewicz, S. Spiez, and H. Toruńczyk, eds., Geometric and Algebraic Topology, Banach Centre Publ., Vol. 18, PWN, Warsaw (1986), pp. 77–108.

    Google Scholar 

  24. 24.

    D. Repovš and R. C. Lacher, “A disjoint disks property for 3-manifolds,” Topology Appl., 16, 161–170 (1983).

    Article  MATH  MathSciNet  Google Scholar 

  25. 25.

    T. L. Thickstun, “An extension of the loop theorem and resolutions of generalized 3-manifolds with 0-dimensional singular set,” Invent. Math., 78, 161–222 (1984).

    MATH  Article  MathSciNet  Google Scholar 

  26. 26.

    T. L. Thickstun, “Strongly acyclic maps and homology 3-manifolds with 0-dimensional singular set,” Proc. London Math. Soc. (3), 55, 378–432 (1987).

    MATH  MathSciNet  Google Scholar 

  27. 27.

    T. L. Thickstun, “Resolutions of generalized 3-manifolds whose singular sets have general position dimension one,” Topology Appl., 138, 61–95 (2004).

    MATH  Article  MathSciNet  Google Scholar 

Download references

Author information



Additional information


Translated from Fundamentalnaya i Prikladnaya Matematika, Vol. 11, No. 4, pp. 71–84, 2005.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Cavicchioli, A., Repovš, D. & Thickstun, T.L. Geometric topology of generalized 3-manifolds. J Math Sci 144, 4413–4422 (2007).

Download citation


  • Manifold
  • Inverse Limit
  • Regular Neighborhood
  • Resolution Theorem
  • Loop Theorem